Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 296, NWS Little Rock, AR

July 20, 2018Faulkner County, Lonoke County, Pulaski County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jul 20, 2018, 8:55 PM CDT for Faulkner County, Lonoke County, Pulaski County, Arkansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2018, 8:55 PM CDT (01:55 UTC)
Expired
Jul 20, 2018, 9:45 PM CDT
In force
50 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Faulkner County, AR, Lonoke County, AR, Pulaski County, AR

The radar

The Little Rock radar (KLZK), 10 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3694 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
1.2
Supercell composite
28.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:32 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 20, 6:32 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
632 PM CDT Fri Jul 20 2018

.DISCUSSION...

Updated to include the 00Z aviation discussion below...

&&

.AVIATION...

Generally VFR conditions will be seen through this TAF period.
Some SHRA/TSRA may be seen across the NRN terminals this
evening...with VCTS mentioned. Potential for SHRA/TSRA will be
less...but still possible. Some patchy fog may also be seen
overnight.

&&

.PREV DISCUSSION...(ISSUED 300 PM CDT Fri Jul 20 2018)

SHORT TERM...Tonight Through Sunday

At the surface, a frontal boundary remains stalled over far
northern Arkansas and southern Missouri. Outflow boundaries remain
over portions of the area from morning showers/storms. In the
upper levels, a ridge 5960 meter ridge remains centered over the
Panhandles region of Texas and Oklahoma.

Over the next few days, the ridge will contract or move westward.
This will allow the front to move down into Arkansas. Additional
showers and thunderstorms will be possible this afternoon into the
overnight hours along and ahead of the boundary.

With the ridge contracting, and surface flow becoming more
northerly, temperatures will be a little cooler. Heat index values
will be a little more tolerable, with values at/above 105 mainly
over the southwest half of the area. Issued a heat advisory for
tomorrow for most areas south of the Arkansas River (excluding
Little Rock).

Any overnight storms should diminish in the morning hours as the
front sinks into the state.

LONG TERM...Sunday Night Through Friday

The long term forecast will begin with an amplifying ridge of high
pressure over the southwestern US amidst a deepening trough
extending from the great lakes region into northern Florida.

The overall flow will remain uninterrupted due to a blocking Bermuda
High through Tuesday. At which point a cutoff low is expected to
form, and begin retrograding towards Louisiana through mid to late
week. This will change north/northwesterly flow into northeasterly
flow aloft, and will switch northerly surface winds around to the
south. This change in wind direction in the low levels will allow
for moisture advection and increased rain chances, especially across
southern and eastern portions of the state late next week.

Meanwhile, the ridge of high pressure will move westward towards the
desert southwest, which will allow several cold fronts associated
with the unsettled weather pattern to move through mid to late week.
Therefore, temperatures will be slightly cooler next week and near
seasonal averages.

FIRE WEATHER...
No significant fire weather issues are expected in the next seven
days. Minimum humidity will largely remain above 40 percent.
Scattered showers and thunderstorms will be possible, mainly
during the afternoons and evenings.

&&

.LZK Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT this evening FOR Baxter-Boone-
Cleburne-Fulton-Independence-Izard-Marion-Newton-Searcy-Sharp-
Stone-Van Buren.

Excessive Heat Warning until 9 PM CDT this evening FOR Arkansas-
Bradley-Calhoun-Clark-Cleveland-Conway-Dallas-Desha-Drew-
Faulkner-Garland-Grant-Hot Spring-Jackson-Jefferson-Johnson-
Lincoln-Logan-Lonoke-Monroe-Montgomery-Ouachita-Perry-Pike-Polk-
Pope-Prairie-Pulaski-Saline-Scott-White-Woodruff-Yell.

Heat Advisory from 1 PM to 7 PM CDT Saturday FOR Bradley-Calhoun-
Clark-Cleveland-Dallas-Desha-Drew-Garland-Grant-Hot Spring-
Jefferson-Lincoln-Logan-Montgomery-Ouachita-Perry-Pike-Polk-
Saline-Scott-Yell.

&&

Aviation...62
Hazardous weather outlook, Jul 20, 6:37 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
637 PM CDT Fri Jul 20 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
637 PM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Heat index values will remain high early this evening...with many
areas seeing heat index values of 105 to just over 115. Expect
heat index values to cool off later this evening.

Some strong to severe thunderstorms will be possible this
evening...with the best chances across the north and northeast
sections of the area. Damaging winds and large hail will be the
primary threats expected...with locally heavy rainfall also
possible.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

The chance for thunderstorms will diminish over the weekend...with
potential for some thunderstorms returning for Tuesday through
Thursday of next week.

Heat index values will remain a concern through much of the
period as well. Most locations will see heat index values in the
upper 90s to around 105 degrees. Some areas may see heat index
values exceed 105 degrees during the afternoon and evening hours.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, Jul 20, 8:02 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
802 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     2 SE TIMBER LAKE MANOR  36.27N  92.19W
07/19/2018                   BAXTER             AR   CO-OP OBSERVER

            SEVERAL LARGE TREE LIMBS WERE SNAPPED OFF. AN
            UNANCHORED BOAT SUSTAINED SOME MINOR DAMAGE.

&&

EVENT NUMBER LZK1800207

44
Special weather statement, Jul 20, 8:46 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
846 PM CDT FRI JUL 20 2018

ARZ023-024-032-033-210230-
White AR-Van Buren AR-Faulkner AR-Cleburne AR-
846 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAN BUREN...
SOUTHWESTERN CLEBURNE...NORTHEASTERN FAULKNER AND SOUTHERN WHITE
COUNTIES UNTIL 930 PM CDT...

At 846 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gravel Hill to near Choctaw. Movement was east
at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Searcy...                         Heber Springs...
Clinton...                        Fairfield Bay...
Beebe...                          Kensett...
Greers Ferry...                   Quitman...
Higginson...                      Rose Bud...
Shirley...                        Mount Vernon...
Higden...                         Fairfield Bay Marina...
Crosby...                         Gravel Hill...
Fairbanks...                      Sugar Loaf Recreation Area...
McRae...                          Choctaw...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3505 9191 3544 9248 3546 9248 3546 9250
      3561 9273 3571 9240 3512 9150
TIME...MOT...LOC 0146Z 290DEG 28KT 3525 9201 3555 9238

62

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:46 PM CDTSpecial Weather StatementLZKVan Buren, White44 min
Jul 20, 8:53 PM CDTSevere Thunderstorm WarningLZKArkansas, Lonoke, Monroe, Prairie, Woodruff52 min
Jul 20, 8:59 PM CDTSpecial Weather StatementLZKLonoke31 min
Jul 20, 9:36 PM CDTSevere Thunderstorm WarningLZKArkansas, Monroe, Prairie39 min
Jul 20, 9:37 PM CDTSevere Thunderstorm WarningLZKMonroe53 min
Jul 20, 9:44 PM CDTSevere Thunderstorm WarningLZKFaulkner, Jefferson, Lonoke, Prairie, Pulaski46 min
Jul 20, 9:54 PM CDTTornado WarningLZKArkansas, Monroe36 min
Jul 20, 10:16 PM CDTSevere Thunderstorm WarningLZKArkansas, Monroe, Prairie29 min
Jul 20, 10:19 PM CDTTornado WarningLZKArkansas, Desha, Monroe26 min
Jul 20, 10:27 PM CDTSevere Thunderstorm WarningLZKLonoke, Pulaski20 min
Jul 20, 10:43 PM CDTSevere Thunderstorm WarningLZKArkansas, Monroe, Prairie32 min
Jul 20, 10:44 PM CDTSpecial Weather StatementLZKDesha31 min
Jul 20, 11:07 PM CDTSevere Thunderstorm WarningLZKArkansas, Monroe23 min
Jul 20, 11:28 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha, Monroe47 min
Jul 21, 12:02 AM CDTSpecial Weather StatementLZKPhillips43 min
Jul 21, 12:12 AM CDTSpecial Weather StatementLZKBoone48 min
Jul 21, 12:19 AM CDTSevere Thunderstorm WarningLZKBoone, Marion, Newton, Searcy41 min
Jul 21, 12:27 AM CDTSevere Thunderstorm WarningLZKLonoke, Prairie48 min
Jul 21, 12:48 AM CDTSevere Thunderstorm WarningLZKJohnson, Newton57 min
Jul 21, 12:53 AM CDTSevere Thunderstorm WarningLZKLonoke37 min
Jul 21, 1:03 AM CDTSevere Thunderstorm WarningLZKMarion, Newton, Pope, Searcy, Stone, Van Buren46 min
Jul 21, 1:09 AM CDTSevere Thunderstorm WarningLZKArkansas, Monroe, Prairie36 min
Jul 21, 1:14 AM CDTSevere Thunderstorm WarningLZKBaxter, Marion, Searcy, Stone46 min
Jul 21, 1:22 AM CDTSevere Thunderstorm WarningLZKCleburne, White23 min
Jul 21, 1:29 AM CDTSevere Thunderstorm WarningLZKJohnson, Logan34 min
Jul 21, 1:36 AM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Pope, Van Buren38 min
Jul 21, 1:38 AM CDTSevere Thunderstorm WarningLZKPrairie, White, Woodruff37 min
Jul 21, 1:40 AM CDTSpecial Weather StatementLZKPope50 min
Jul 21, 1:51 AM CDTSevere Thunderstorm WarningLZKLonoke, Prairie, White24 min
Jul 21, 2:09 AM CDTSevere Thunderstorm WarningLZKLonoke, Prairie, White36 min
Jul 21, 2:13 AM CDTSpecial Weather StatementLZKFaulkner, White62 min
Jul 21, 2:23 AM CDTSpecial Weather StatementLZKPerry52 min
Jul 21, 2:48 AM CDTSevere Thunderstorm WarningLZKConway, Faulkner, Perry, Pulaski, Saline57 min
Jul 21, 3:15 AM CDTSevere Thunderstorm WarningLZKArkansas, Monroe45 min
Jul 21, 3:18 AM CDTSevere Thunderstorm WarningLZKLonoke, Pulaski, Saline27 min
Jul 21, 3:34 AM CDTSpecial Weather StatementLZKJohnson56 min
Jul 21, 3:39 AM CDTSevere Thunderstorm WarningLZKGrant, Jefferson, Lonoke, Pulaski, Saline51 min
Jul 21, 4:00 AM CDTSpecial Weather StatementLZKPope45 min
Jul 21, 4:20 AM CDTSpecial Weather StatementLZKDesha, Drew, Lincoln55 min
Jul 21, 4:24 AM CDTSevere Thunderstorm WarningLZKConway, Logan, Perry, Pope, Yell51 min
Jul 21, 4:53 AM CDTSpecial Weather StatementLZKFaulkner, Lonoke, Pulaski52 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.